Other illnesses can cause GERD-like symptoms. For example, angina, the chest pain that often occurs with heart disease, is frequently mistaken for heartburn. In fact, many people avoid seeing the doctor for their chest pain, thinking that the cause of their pain is heartburn when it is really a very serious heart problem.
On the other hand, it's also common for people who have GERD to mistake their chest pain for a heart attack and stop regular activities. If you experience chest pain, don't take any chances; see your doctor to find out the cause.
Other illnesses that produce GERD-like symptoms include:
- cancer of the GI tract
- Crohn's disease
- gallbladder disease
- hiatal hernia
- peptic ulcer disease
In addition, radiation treatment for lung cancer or lymphoma can cause inflammation of the esophagus. Some medications used during chemotherapy may also intensify the effects of radiation, causing additional damage to the esophagus.
Could the drugs I use cause GERD?
Some medications may aggravate GERD or cause GERD-like symptoms, even damaging the tissues lining the esophagus. Others may affect the way the lower esophageal sphincter functions. Pain relievers, namely nonsteroidal anti-inflammatory drugs, or NSAIDs, such as ibuprofen, ketoprofen, naproxen sodium, and aspirin, are often associated with damage to the tissues in the esophagus or other parts of the cancer of the GI tract. Those who take NSAIDs for long-term treatment of pain may be at risk for more serious damage to the upper GI tract and may experience symptoms such as bleeding or ulceration. Consult your doctor if you take NSAIDs to be sure you are taking them properly. You should also report any side effects or symptoms.
- It's important to check with your doctor or pharmacist if you have any questions about any medications you take.
- Don't stop taking any medication unless directed by your doctor.
- Many of these medications can be continued if you have GERD. And, since certain medications may be very important to your overall heath, the benefit they provide may outweigh any potential risk. Again, make sure to discuss any questions with your doctor.